Minnesota, 2014

Flash Flooding and Heavy Rain in Minnesota, August 17 to 18, 2014

August 17 to 18, 2014 · NWS MPX · 6 events in 2 counties and zones

During the late afternoon and early evening of Sunday, August, 17th, several waves of thunderstorms moved across southern Dakota and northern Goodhue County. Rainfall was excessive with a report of five inches near Hampton in less than 2 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the late afternoon and early evening of Sunday, August, 17th, several waves of thunderstorms moved across southern Dakota and northern Goodhue County. Rainfall was excessive with a report of five inches near Hampton in less than 2 hours. The worst areas were along the Cannon River northeast of Cannon Falls. The Miesville Ravine County Park had damage to their trail road. Downstream from Miesville Ravine County Park, where the Cannon River meets a local creek, the Sunset Trail was underwater for a period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 17, 3:07 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 17, 3:07 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT SUN AUG 17 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 142 PM CDT SUN AUG 17 2014

TWO ROUNDS OF THUNDERSTORMS EXPECTED OVER THE NEXT 24 HOURS. THE
FIRST IS THIS AFTERNOON AND THE SECOND IS EXPECTED TOMORROW
MORNING IN MN AND AFTERNOON IN WI.

A NEARLY STATIONARY BOUNDARY IS ROUGHLY BISECTING THE FORECAST
AREA THIS AFTERNOON WITH DEWPOINTS IN THE MID TO UPPER 50S IN THE
FAR NORTHERN FORECAST AREA /CENTRAL MN AND NORTHWEST WI/ AND
LOWER 70 DEWPOINTS ACROSS SOUTH. ALONG AND SOUTH OF THE FRONT
THERE IS A PRONOUNCED INSTABILITY GRADIENT WITH SBCAPE VALUES
RANGING FROM 0-3000J/KG OVER THE SPAN OF 40-60 MILES. THE
SIGNIFICANT INCREASE IN SBCAPE WAS AIDED BY A COUPLE HOURS OF
SUNSHINE THIS AFTERNOON AND MOISTURE POOLING NEAR THE FRONT. THE
SHOWERS THIS AFTERNOON ARE STARTING TO UTILIZE THE LARGE CAPE
VALUES AND ARE NOW PRODUCING A FEW LIGHTNING STRIKES. THE 1830Z
LAPS SOUNDING NOW HAS A FREEZING LEVEL OF 15KFT AND PWAT VALUES OF
1.75"...PROVIDING A GREAT ATMOSPHERE FOR WARM RAIN PROCESSES AND
HIGH RAIN RATES FOR RELATIVELY SMALL SHOWERS. WE EXPECT THESE
INTENSE-SMALL SHOWERS TO CONTINUE MOVING EAST ACROSS EASTERN
MN...WITH A SLOW DIMINISHING TREND NEAR SUNSET.

WE INCREASED POPS AND KEPT THE MENTION OF HEAVY RAIN IN THE
FORECAST TOMORROW FROM 09-21Z...WITH THE EXPECTATION OF ANOTHER
COMPLEX OF THUNDERSTORMS EXPECTED TO MOVE OUT OF SOUTH DAKOTA AND
INTO WESTERN MN BEFORE SUNRISE. WE USED A BLEND OF THE 17.12Z GEM-
REG AND NEW AND IMPROVED 17.12Z NAM...WHICH ARE IN VERY GOOD
AGREEMENT WITH ONE ANOTHER. EARLY LOOK AT SOME THE CAM GUIDANCE
FOR TOMORROW IS ALSO TRENDING THIS WAY. THE UPPER LOW WEST OF LAKE
WINNIPEG AND TRAILING TROUGH AND STRONG PV ADVECTION SHOULD BE THE
FOCUS FOR THIS COMPLEX LATE TONIGHT AND TOMORROW. HARD TO IMAGINE THIS
SECOND COMPLEX MISSING THE FORECAST TOMORROW GIVEN HOW CLOSE WE
ARE NOW.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 407 PM CDT SUN AUG 17 2014

THE BACK EDGE OF THE AFOREMENTIONED COMPLEX WILL BE HEADED EAST
ACROSS ERN MN AND WRN WI AT THE BEGINNING OF THE PERIOD...WITH THE
POSSIBILITY OF RESIDUAL SHOWERS CONTINUING THROUGH MUCH OF THE
NIGHT...ESPECIALLY OVER WI. KEPT POPS IN THE CATEGORICAL RANGE
DURING THE EVENING WITH A GRADUAL TAPERING OVERNIGHT AS THE BEST
CHANCES SHIFT EAST. THE TROUGH WILL BECOME MORE NEGATIVELY TILTED
TUESDAY OVER THE WESTERN GREAT LAKES. DIURNAL SHOWER DEVELOPMENT
APPEARS LIKELY WITHIN A SOMEWHAT MOIST CYCLONIC FLOW EXTENDING
WEST INTO MN AND NORTHEASTERN IA.

SKIES WILL CLEAR TUESDAY NIGHT WITH THE SURFACE RIDGE AXIS ALIGNED
OVER THE EASTERN CWA. EXPECTING AREAS OR WIDESPREAD FOG TO DEVELOP
FROM CENTRAL TO SERN MN EASTWARD INTO WI. THERE MAY BE ENOUGH
RETURN FLOW DEVELOPING LATE TO PRECLUDE FOG FROM BECOMING AS
WIDESPREAD ACROSS SRN AND WRN MN.

MID LEVEL RIDGING WILL BUILD NORTHEASTWARD INTO THE MID MISSOURI
VALLEY DURING THE MIDDLE OF THE WEEK. IT WON/T QUITE REACH THE
CWA...SO THIS REGION OF THE COUNTRY IS LIKELY TO REMAIN UNSETTLED
THROUGHOUT MUCH OF THIS WEEK. THE FIRST WAVE TO RIDE NORTH OF THE
RIDGE WILL ARRIVE LATE WEDNESDAY THRU THURSDAY MORNING. INTRODUCED
LIKELY POPS ACROSS SRN MN WEDNESDAY NIGHT WHERE THE BEST JUXTAPOSITION
OF FORCING AND INSTABILITY WILL RESIDE. THE RESULTANT MCS WILL
DEVELOP OVER SODAK WEDNESDAY AFTERNOON AND TRACK EASTWARD INTO WI
BY MIDDAY THURSDAY.

THE RIDGE WILL RETREAT SOME FRIDAY AS A TROUGH BEGIN TO EJECT
EASTWARD FROM THE PACIFIC NORTHWEST. THE SOUTHWEST FLOW WILL SEND
ANOTHER WAVE INTO THE REGION FRIDAY AND SATURDAY WHEN POPS RETURN
INTO THE HIGH CHC RANGE.

BEYOND SATURDAY...MODELS DIVERGE SIGNIFICANTLY FROM EACH OTHER
AND FROM RUN TO RUN. YESTERDAY THEY SHOWED A STOUT HEAT WAVE OVER
THE MID/UPPER MISSISSIPPI VALLEY AND TODAY THEY SHOW A TROUGH WITH
SUB 560DM HEIGHTS. IF THE REST OF THE SUMMER IS ANY GUIDE...I
WOULD FAVOR THE LATTER SOLUTION FOR NOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 142 PM CDT SUN AUG 17 2014

A LOT GOING ON OVER THE NEXT 24 HOURS. IN THE NEXT 6
HOURS...IFR/MVFR CEILINGS WILL CONTINUE TO SLOWLY LIFT...BUT
SHOULD NOT CLEAR ALL OF MN/WI BEFORE SUNSET. SO...WE LIKELY SEE
STRATUS AND LIGHT FOG SPREAD BACK OUT ACROSS THE AREA TONIGHT.
THIS MEANS IFR/MVFR SHOULD ONCE AGAIN BE EXPECTED AT THE TAF SITES
BY MONDAY MORNING /ESPECIALLY ACROSS EAST CENTRAL MN AND NORTHWEST
WI/. THERE HAS BEEN IMPROVEMENT IN SOUTHERN MN. THE OTHER
CHALLENGE IS TIMING THE COUPLE ROUNDS OF THUNDERSTORMS TODAY AND
TOMORROW. THE FIRST ROUND CURRENTLY ON RADAR IN THE FORM OF A SW-
NE ORIENTATED BROKEN BAND WILL CONTINUE IT'S SLOW CRAWL TO THE
EAST. THE SHOWERS ARE LARGELY PAST KAXN/KSTC/KRWF...BUT KMSP AND
KRNH ARE THE NEXT UP TO SEE SHOWERS AND/OR THUNDER. THE SECOND
ROUND ARRIVES EARLY TOMORROW MORNING IN WESTERN MN AND SHOULD
MARCH ACROSS THE AREA DURING THE MORNING AND INTO THE EARLY
AFTERNOON.

KMSP...

SHOWERS ARE NOW WITHIN THE 5-MILE RADIUS OF THE AIRPORT. AT THIS
TIME...THERE IS NOTHING STRONG OR SEVERE...BUT WE COULD STILL SEE
INTENSIFICATION OVER THE NEXT COUPLE HOURS. EXPECT SOME UPDATES AS
WE CONTINUE TO MONITOR THE SHOWER TRENDS. WE THINK THE AIRPORT
COULD SEE A COUPLE GOOD DOWNPOURS BETWEEN NOW AND SUNSET.

/OUTLOOK FOR KMSP/
MON...VFR/MVFR WITH TSRA LIKELY. WINDS S 5-10 KTS.
TUE...VFR/MVFR WITH TSRA POSSIBLE. WINDS NW 5-10 KTS.
WED...VFR. WIND VRB AT 5KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF
LONG TERM...BORGHOFF
AVIATION...CLF
Hazardous weather outlook, Aug 17, 10:25 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1125 AM CDT SUN AUG 17 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181630-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1125 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF CENTRAL AND SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN. A FEW STORMS WILL PRODUCE
VERY HEAVY DOWNPOURS. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO TUESDAY MORNING ACROSS
MINNESOTA AND WISCONSIN. THERE IS ALSO A THREAT FOR STORMS LATE IN
THE WEEK ACROSS THE OUTLOOK AREA. THE THREAT FOR SEVERE WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 17, 4:01 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT SUN AUG 17 2014

MNZ060-068>070-172300-
CARVER-DAKOTA-HENNEPIN-SCOTT-
501 PM CDT SUN AUG 17 2014

...HEAVY RAIN DEVELOPING OVER CARVER...DAKOTA...HENNEPIN AND SCOTT
COUNTIES THROUGH 600 PM CDT...

AT 456 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF EXCELSIOR. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MINNEAPOLIS.
  BLOOMINGTON.
  VICTORIA.
  EXCELSIOR.
  SHOREWOOD.
  MINNETONKA.
  WAYZATA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF UP TO 1.5 INCHES ARE POSSIBLE FROM THE
THUNDERSTORMS IN A SHORT PERIOD OF TIME. THIS MAY RESULT IN
BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
DRIVERS ARE URGED TO USE CAUTION.

&&

LAT...LON 4493 9383 4511 9328 4504 9328 4503 9322
      4495 9320 4491 9320 4489 9317 4472 9306
      4466 9367
TIME...MOT...LOC 2159Z 244DEG 16KT 4488 9359

SPD
Special weather statement, Aug 17, 5:23 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT SUN AUG 17 2014

MNZ070-078-180115-
DAKOTA-GOODHUE-
623 PM CDT SUN AUG 17 2014

...URBAN AND SMALL STREAM FLOODING IS LIKELY IN SOUTHEAST DAKOTA AND
NORTHERN GOODHUE...

AT 616 PM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE MOVING ACROSS
SOUTHERN DAKOTA COUNTY AND NORTHERN GOODHUE COUNTY. RAINFALL
ESTIMATES SHOW THAT IN THE LAST 3 HOURS...3 TO 4 INCHES OF RAIN HAD
ALREADY FALLEN FROM HAMPTON TOWARD WELCH. ADDITIONAL RAINFALL IS
HEADING TOWARD THIS AREA...WITH ANOTHER 1 TO 2 INCHES OF RAIN
POSSIBLE THROUGH 8 PM. THIS AREA IS BEING MONITORED CLOSELY FOR THE
POTENTIAL FOR A FLASH FLOOD WARNING...PLEASE MONITOR UPDATES FROM
THE NATIONAL WEATHER SERVICE CLOSELY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ESPECIALLY WITHIN MIESVILLE
RAVINE COUNTY PARK AND AREAS ALONG THE CANNON RIVER RAVINE FROM
WELCH TOWARD RED WING.

&&

LAT...LON 4456 9310 4469 9307 4464 9261 4462 9263
      4460 9257 4457 9254 4458 9252 4456 9247
      4446 9249
Local storm report, Aug 17, 6:14 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 PM CDT SUN AUG 17 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            4 S MIESVILLE           44.54N 92.80W
08/17/2014                   DAKOTA             MN   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED INTERSECTIONS UNDER
            WATER.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM

The radar

The Minneapolis radar (KMPX), 66 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 heavy rain. Local standard time, as filed.

Flash Flood, Dakota

When
August 17, 6:15 PM CST to 9:15 PM CST
Where
Dakota County, 0.39 mi NNE of Miesville to 3.47 mi W of Miesville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
44.605, -92.798

Rainfall amounts of 4 to locally 6 inches fell across portions of southeast Dakota County. The Miesville Ravine County Park was hit hard with the local Miesville Trail Road washed out due to heavy rainfall.

Flash Flood, Dakota

When
August 17, 6:15 PM CST to 9:15 PM CST
Where
Dakota County, 1.16 mi W of Hampton to 1.21 mi SSW of Hampton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
44.618, -93.023

Highway 50, especially near the junction of Highway 50 and 52 around Hampton, had significant road damage, with erosion to the shoulder.

Flash Flood, Goodhue

When
August 17, 6:30 PM CST to 9:30 PM CST
Where
Goodhue County, 4.35 mi WSW of Welch to 4.04 mi SW of Welch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.537, -92.805

The Sunset Trail was underwater at the base on the Miesville Ravine County Park where a local creek meets with the Cannon River.

Heavy Rain, Dakota

When
August 17, 7:12 PM CST
Where
Dakota County, 0.69 mi S of Hampton
Reported by
Public
Coordinates
44.610, -93.000

A measured rainfall report of 5.56 inches fell in less than 3 hours near Hampton.

Heavy Rain, Goodhue

When
August 18, 6:00 AM CST
Where
Goodhue County, 2.09 mi ENE of Welch
Reported by
Trained Spotter
Coordinates
44.580, -92.690

A measured rainfall report of 3.10 inches fell east of Welch in the last 24 hours.

Heavy Rain, Goodhue

When
August 18, 7:00 AM CST
Where
Goodhue County, 2.02 mi SW of Cannon Falls
Reported by
COOP Observer
Coordinates
44.500, -92.930

A measured rainfall report of 2.91 inches fell southwest of Cannon Falls in the last 24 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528324, 528346, 528326, 528329, 528332, 528333.